Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 41, NWS Burlington, VT

August 2, 1997St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Aug 2, 1997, 8:15 PM EDT for St. Lawrence County, New York. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 1997, 8:15 PM EDT (00:15 UTC)
Expired
Aug 2, 1997, 9:15 PM EDT
In force
60 min
Issued by
NWS Burlington, VT
Area
Whole counties

County St. Lawrence County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1997-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1997-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS1 KBTV 030020 RRA
SVRBTV
NYC089-030115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
815 PM EDT SAT AUG 2 1997
 
THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTH NEW YORK
 
   ...SOUTHERN ST. LAWRENCE COUNTY
 
AT 815 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WAS BETWEEN
POPE MILLS AND RICHVILLE. THIS STORM WAS MOVING SOUTHEAST AT 25 MPH
AND SHOULD AFFECT RICHVILLE BY 825 PM BEFORE APPROACHING EDWARDS BY
845 PM AND FINE BY 9 PM.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SAFE
INDOOR SHELTER. STAY AWAY FROM WINDOWS...DOORS...AND OUTSIDE WALLS.
 
 
SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:21 PM EDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 2, 2:21 PM EDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
210 PM EDT SAT AUG 2 1997

MODELS HAVE DIGRESSED A BIT WITH 12Z RUN...BOTH FROM EACH OTHER AND
FROM EARLIER RUNS.  ETA HAS BACKED OFF ON INSTABILITY THIS
PM/EVEN...AS LLVL TEMPS NOT AS WARM AS MODEL HAD FCST EARLIER.  ALL
MODELS HAVING DIFFICULTY WITH TIMING OF FNT...DUE NUMEROUS SHRTWVS
EMBEDDED IN WNW FLOW...INDUCING SERIES OF PRE-FRONTAL TROFS.

LATEST STLT PICS SHOW CU DVLPG IN SE ONT WHERE CLR SLOT OPENED UP
THIS AM...RESULTING IN MAX HTG & INSTABILITY.  BEST THREAT OF
WNDS/HAIL WITH TSTMS THIS EVENING WOULD BE NW NY.

XPC CDFNT TO SLOLY DEPRESS SOUTH ACRS FA TNGT...AND THEN STALL SOUTH
OF FA SUN THRU MON.  LGWV TROF RMNS IN EAST WHILE SERIES OF SHRTWVS
AND ASSOCD WK SFC LOWS MOV ALG FNT.  WITH NO SGFNT PUSH OF DRY AIR
BEHIND FNT AND AN ABUNDANCE OF CLDS UPSTREAM...SS MAY BE DIFFICULT
TO COME BY.  HARD TO RULE OUT CHC SHRA/SPRINKLE...WITH BEST CHC
BEING SUN AM &D MON PM.

BLEND OF FWC & FAN TEMPS PREFERRED.

WOULD GO ABV FWC POPS TNGT.

RJS

In the hours before

Special weather statement, Aug 2, 6:13 PM EDT, 2 hours 2 minutes before
NYZ026>031-034-035-VTZ001>008-030020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
613 PM EDT SAT AUG 2 1997

...THUNDERSTORMS WITH HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY
WINDS WILL CROSS THE BORDER INTO THE NORTH COUNTRY THIS EVENING...

AT 6 PM...A LINE OF THUNDERSTORMS WAS APPROXIMATELY 30 MILES NORTH
OF THE CANADIAN BORDER.  THE CLOSEST STORMS WERE HEADED FOR THE
NORTHERN CHAMPLIN VALLEY AND NORTHERN VERMONT AND WERE EXPECTED TO
MOVE ACROSS THE BORDER AROUND 7 PM WITH OTHER STORMS TO FOLLOW.

THESE THUNDERSTORMS ARE CAPABLE OF HEAVY RAINS IN EXCESS OF ONE
INCH AN HOUR...DEADLY LIGHTNING...HAIL AND STRONG GUSTY WINDS.

THESE THUNDERSTORMS WILL CONTINUE MOVING SOUTH AND BEGIN TO APPROACH
THE BURLINGTON VERMONT VICINITY AROUND 8 PM OR LATER.

A LAKE THUNDERSTORM ADVISORY FOR LAKE CHAMPLAIN HAS BEEN ISSUED
FOR THIS EVENING.

IF YOU ARE ON A LAKE...GET AWAY FROM THE WATER AND SEEK A STRONG...
STURDY INDOOR SHELTER. BOATERS SHOULD HEAD FOR SAFE HARBOR
IMMEDIATELY.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

WHITTIER
Special weather statement, Aug 2, 6:15 PM EDT, 2 hours before
NYZ026>031-034-035-VTZ001>008-030020-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
613 PM EDT SAT AUG 2 1997

...THUNDERSTORMS WITH HEAVY RAIN...DANGEROUS LIGHTNING AND GUSTY
WINDS WILL CROSS THE BORDER INTO THE NORTH COUNTRY THIS EVENING...

AT 6 PM...A LINE OF THUNDERSTORMS WAS APPROXIMATELY 30 MILES NORTH
OF THE CANADIAN BORDER.  THE CLOSEST STORMS WERE HEADED FOR THE
NORTHERN CHAMPLIN VALLEY AND NORTHERN VERMONT AND WERE EXPECTED TO
MOVE ACROSS THE BORDER AROUND 7 PM WITH OTHER STORMS TO FOLLOW.

THESE THUNDERSTORMS ARE CAPABLE OF HEAVY RAINS IN EXCESS OF ONE
INCH AN HOUR...DEADLY LIGHTNING...HAIL AND STRONG GUSTY WINDS.

THESE THUNDERSTORMS WILL CONTINUE MOVING SOUTH AND BEGIN TO APPROACH
THE BURLINGTON VERMONT VICINITY AROUND 8 PM OR LATER.

A LAKE THUNDERSTORM ADVISORY FOR LAKE CHAMPLAIN HAS BEEN ISSUED
FOR THIS EVENING.

IF YOU ARE ON A LAKE...GET AWAY FROM THE WATER AND SEEK A STRONG...
STURDY INDOOR SHELTER. BOATERS SHOULD HEAD FOR SAFE HARBOR
IMMEDIATELY.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.

WHITTIER

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:28 AM EDTSevere Thunderstorm WarningBTVSt. Lawrence62 min
Aug 3, 1:06 AM EDTFlash Flood WarningBTVEssex, Franklin69 min
Aug 3, 1:06 AM EDTSevere Thunderstorm WarningBTVEssex, Franklin69 min

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.